July 5, 2007
I saw your website this evening while researching adverse reactions to Prevnar. I wanted to give a brief report of our family's encounter with Prevnar thus far.
I am a mother of 18-month-old twins. Both received the shot on June 18, 2007 and both have been experiencing daily reactions since the injection from soreness, wheezing, fever, rash, and diarrhea. The onsets of fevers were noted with both children within the first 6 hours of injection. My son was taken to the ER by ambulance within 12 hours of injection for a febrile seizure, then taken a second time the following morning (within 24 hours of injection). All lab work and screenings showed a perfectly healthy child.
Neither child could walk the first 48 hours after the shot; both children reverted to crawling. We believe this was due to muscle pain at the injection site. Both broke out in a rash on the 5th day after injection, similar to Roseola. Both children continue to have diarrhea and a noticeable difference in gassiness since the shot.
This weekend, the 12th day after their shots, both babies woke with 101 degree fevers. We treated as per the ER and physician's recommendations of alternating 1 tsp Motrin and 1 tsp Tylenol every 3 hours. Note, the fevers do not appear to respond to Motrin. At 11pm I went in to check on the babies as they were both feverish all day. My son was in the midst of his 3rd seizure, this one lasting much longer and more severe-looking than the first ones. We rushed him to the ER where he underwent a CAT Scan and Spinal Tap to rule out any viral or brain issues. None were reported. He was transported to another hospital where he could be evaluated by a specialist and underwent EEG. Again, he has been given a clean bill of health and released. According to the doctors there are no hidden ailments causing these seizures: the suspected culprit is the Prevnar injection.
The doctors have advised that the good news is our son should grow out of these seizures by 5 or 6 years of age. However, now that his fever threshold has been broken he will likely continue having these seizures every time he becomes feverish until it is outgrown. Although they have advised the seizures are not damaging, we are to notify our doctor every time my son's fevers rise above 101, and have been told to take him to the ER if a seizure lasts more than 5 minutes. All 3 seizures were 7-10 minutes or longer so far.
We have found numerous reports on the VAERS site that show the same reactions, and our doctor has made a reporting as well. We have noted that there appears to be a larger number of seizures reported by male children, though both male and female reports exist in the 2007 database. We have found that hospitalization/ER visits were common within the first 3 days, 14 days, and 30 days after the injection.
My husband and I are most upset that we were not told that U.S. Law does not yet require this vaccine. This statement is not listed on the Notice to Parents, nor is there any indication of seizures as a possible side effect. The seizures are not noted on the manufacturer's website.
As concerned and affected parents, we want to let everyone who needs to know, and who will listen, what has happened to our children. Our fear is that our son and daughter will continue to suffer these adverse reactions in some form or another for days to come. Bottom line, we do not feel this vaccine was given with the benefit of proper warnings.
We're very sorry to hear of your experience with Prevnar. We have received similar stories from other parents. Thanks for sharing your story. We will post it for the benefit of others.
The most up-to-date information
on the pneumococcal vaccine (Prevnar)
may be found in the book:
Vaccine Safety Manual